Illinois, 2009Flooding in Illinois, May 4 to 28, 2009
May 4 to 28, 2009 · NWS PAH · 5 events in 5 counties and zones
Several rounds of heavy rain over much of the Ohio River Valley caused many rivers to rise above flood stage. May continued the active pattern begun in April.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $120,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of heavy rain over much of the Ohio River Valley caused many rivers to rise above flood stage. May continued the active pattern begun in April. Several of these events produced very heavy rainfall. Rainfall was one to two inches above normal in most spots for the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 12:18 PM CST, 4 hours 42 minutes earlier.
Area forecast discussion, May 4, 12:18 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
118 PM CDT MON MAY 4 2009
.DISCUSSION...
ON THIS PACKAGE WE TRIED TO HONE IN ON THE BEST CHANCE TIME
PERIODS FOR PCPN. FIRST THE MODELS COMPARE FAVORABLY WITH ONGOING
PCPN ALBEIT MAYBE A TAD SLOW...SO MOST POPS SHOULD BE OUT OF THE
AREA BY 00Z TUE. AFTER THAT WE KEEP DRY WEATHER IN UNTIL THE TUE
NIGHT THRU WED NIGHT TIME FRAME...WHEN A WAVE MOVES WEST TO EAST
ACROSS THE AREA WITH GREATEST IMPACT ACROSS OUR SRN TIER COUNTIES
INSOFAR AS HIGHEST POPS ARE CONCERNED. TO HONE IN FURTHER THE
HIGHEST POPS APPEAR TO BE LATE TUE NIGHT-EARLY WED BUT GIVEN MODEL
DISCREPANCIES WE DIDNT PIECEMEAL THE POPS FOR THIS TIME PERIOD.
WED NIGHT-THU LOOK TO BE RELATIVELY DRY BUT COLLABORATIVELY
SPEAKING WE COULDNT RULE OUT THE 20 POP...SO A SLGT CHANCE
MENTION WAS CONTINUED. POPS PICK UP AGAIN WITH ANOTHER SYSTEM
PASSAGE IN THE THU NIGHT-FRI NIGHT TIME PERIOD...WITH BEST CHANCE POPS
LOOKING TO BE LIKELY LATE THU NIGHT INTO FRIDAY.
LAST BUT NOT LEAST THE GFS FLIRTS WITH SOME DAY 7-8 POPS BUT THE
ENSEMBLE AND EMCWF BOTH SUGGEST A DRY END TO THE PACKAGE AND THAT
IS LARGELY THE COLLABORATIVE CONSENSUS. WE MIGHT SEE AN EVENTUAL
20 POP RETURN IN EARLY NEXT WEEK BUT FOR NOW WE LOOK TO KEEP IT
DRY.
NEW 12Z GUIDANCE TEMPS ARE CLOSE TO INHERITED SO LITTLE IN THE WAY
OF CHANGE FROM PREVIOUS PACKAGE TO THIS...COLLABORATIVELY BLENDED
OVER THE MEDIUM TO LONG RANGE.
&&
.AVIATION...
IN THE NEARLY ZONAL MID LEVEL FLOW PRESENT AT THIS TIME...THERE WILL
BE A COUPLE OF SHRTWVS MOVING THROUGH DURING THE TAF PERIOD. THIS
WILL TEND TO GENERATE SUBTLE VERTICAL MOTIONS EARLY IN THE PERIOD...
THEN LATE. THIS WILL BE ENOUGH FOR THE COPIOUS LOWER TROP MOISTURE
TO CONVERT INTO MVFR CLOUDS THIS AFTN GENERALLY ALONG AND SOUTH OF
THE OHIO RIVER...TAPPING MOIST AIR FROM THE NE. THIS COULD
REOCCUR TUE MRNG BUT TO A LESSER DEGREE. MEANWHILE...THE REST OF
THE PAH FCST AREA SHOULD STAY RATHER CLOUDY THROUGH THE
PERIOD...BUT VFR EXCEPT FOR SOME LATE NIGHT MVFR FOG.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 4, 3:52 AM CST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
452 AM CDT MON MAY 4 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
452 AM CDT MON MAY 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
MINOR FLOODING WILL CONTINUE ON SEVERAL RIVERS...INCLUDING
PORTIONS OF THE MISSISSIPPI AND OHIO RIVERS. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENTS FOR DETAILS ON RIVER FLOODING ACROSS THE
REGION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE LIKELY TUESDAY NIGHT AND WEDNESDAY AS A WARM
FRONT MOVES NORTH INTO THE LOWER OHIO VALLEY. THERE IS A SLIGHT
RISK OF SEVERE STORMS ON WEDNESDAY...PRIMARILY SOUTH OF THE OHIO
RIVER. THE MAIN HAZARD WILL BE LARGE HAIL. HEAVY RAINFALL IS POSSIBLE.
THUNDERSTORM CHANCES WILL INCREASE AGAIN ON THURSDAY NIGHT AND
FRIDAY AS A COLD FRONT APPROACHES FROM THE PLAINS. THE POTENTIAL
FOR SEVERE WEATHER DURING THIS TIME FRAME WILL DEPEND ON THE EXACT
STRENGTH AND TIMING OF THE COLD FRONT. SEVERE STORMS AND LOCALLY
HEAVY RAIN CANNOT BE RULED OUT.
SEVERAL RIVERS WILL REMAIN ABOVE FLOOD STAGE. REFER TO FLOOD
STATEMENTS FOR THE LATEST DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TUESDAY.
MY
In the hours before
Local storm report, May 4, 1:27 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
227 PM CDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TORNADO 2 SE ALMO 36.67N 88.25W
04/30/2009 CALLOWAY KY NWS STORM SURVEY
AN EF-0 TORNADO TOUCHED DOWN ALONG HIGHWAY 464 NEAR ALMO
AND TRAVELLED 3/4 MILE TO THE NORTHEAST BEFORE LIFTING.
AVERAGE PATH WIDTH WAS 40 YARDS. PEAK WIND WAS 80 MPH.
SEVERAL TREES OR TREE LIMBS WERE DOWNED. ONE LARGE OAK
TREE WAS UPROOTED. MINOR DAMAGE WAS DONE TO SIDING ON A
HOME. THERE WAS ONE EYEWITNESS OF THE TORNADO.
&&
DBFlood, Alexander
- When
- May 4, 5:00 PM CST to May 28, 7:00 PM CST
- Where
- Alexander County, 0.3 mi WSW of Urbandale to 0.17 mi S of Urbandale
- Cause
- Heavy Rain
- Crop damage
- $30,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.048, -89.185
Moderate flooding of the Ohio River occurred. At the Cairo gage, where flood stage is 40 feet, the river crested at 51.06 feet on the 13th. Agricultural bottomland and low-lying areas were flooded. The first flood gate was closed at Cairo. Much of Fort Defiance Park at the confluence of the Mississippi and Ohio Rivers was flooded.
Flood, Massac
- When
- May 5, 6:00 PM CST to May 23, 10:00 PM CST
- Where
- Massac County, Brookport to 0.89 mi WSW of Brookport
- Cause
- Heavy Rain
- Crop damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.120, -88.630
Minor flooding of the Ohio River occurred. At the Brookport gage, where flood stage is 37 feet, the river crested at 45.0 feet on the 12th. Agricultural bottomland and low-lying areas were flooded. Portions of Fort Massac State Park in Metropolis were underwater.
Flood, Pulaski
- When
- May 5, 7:00 PM CST to May 26, 9:00 PM CST
- Where
- Pulaski County, 0.85 mi NNE of Olmsted to 1.89 mi ENE of Olmsted
- Cause
- Heavy Rain
- Crop damage
- $30,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.191, -89.073
Moderate flooding of the Ohio River occurred. At the Grand Chain gage, where flood stage is 42 feet, the river crested at 51.60 feet on the 12th. Agricultural bottomland and low-lying areas were flooded. Water reached the power house at Lock and Dam 53.
Flood, Pope
- When
- May 9, 11:00 AM CST to May 18, 10:00 PM CST
- Where
- Pope County, 1.79 mi SSW of Golconda to 1.94 mi SSW of Golconda
- Cause
- Heavy Rain
- Crop damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.346, -88.491
Minor flooding of the Ohio River occurred. At the Golconda gage, where flood stage is 40 feet, the river crested at 42.07 feet on the 15th. Agricultural bottomland and low-lying areas were flooded.
Flood, Gallatin
- When
- May 9, 4:00 PM CST to May 19, 6:00 PM CST
- Where
- Gallatin County, 3.02 mi SSW of Shawneetown to 2.95 mi SSW of Shawneetown
- Cause
- Heavy Rain
- Crop damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.661, -88.155
Minor flooding of the Ohio River occurred. At the Shawneetown gage, where flood stage is 33 feet, the river crested at 39.32 feet on the 15th. Agricultural bottomland and low-lying areas were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in West Virginia, May 4 to 5, 20091 death · 1 injured · $464,000 · 12 events
- Flood in Alaska, May 4 to 7, 2009$6.3 million · 1 event
- Flooding in Arkansas, May 4 to 31, 2009$4.5 million · 7 events
- Tornado in Louisiana, May 4, 20093 injured · $75,000 · EF1 · 1 event
- Flooding in West Virginia, May 4 to 5, 2009$200,000 · 4 events
- Flooding in Pennsylvania, May 4 to 5, 2009$160,000 · 2 events
- Tornado and Hail in Virginia, May 4, 20091 injured · $33,000 · EF0 · 15 events
- Flood in Arkansas, May 4 to 12, 2009$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, May 4, 2009$28,000 · 1 in hail · 6 events
- Tornado in Mississippi, May 4, 2009$8,000 · EF1 · 1 event
- Tornado and Damaging Winds in South Carolina, May 4, 2009$22,000 · EF0 · 6 events
- Hail and Damaging Winds in South Carolina, May 4, 2009$3,000 · 1.75 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166048, 166051, 166049, 166055, 166056.